Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 6, 2018, 12:29 PM CDT for DeWitt County, McLean County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2018, 12:29 PM CDT (17:29 UTC)
- Expired
- Oct 6, 2018, 1:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeWitt County, IL, McLean County, IL
The radar
The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 12:36 PM CDT | TSTM WND DMG | Wapella, IL | SMALL LIMBS REPORTED COVERING ROADWAY ON US-51 IN WAPELLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925
WUUS53 KILX 061729
SVRILX
ILC039-113-061800-
/O.NEW.KILX.SV.W.0142.181006T1729Z-181006T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1229 PM CDT SAT OCT 6 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
De Witt County in central Illinois...
South central McLean County in central Illinois...
* Until 100 PM CDT.
* At 1227 PM CDT, a severe thunderstorm was located near Waynesville,
or 7 miles west of Clinton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clinton, Le Roy, Heyworth, Farmer City, Wapella, Waynesville,
Weldon, Kenney, De Witt, Weldon Springs State Park, Lane, Clinton
Lake Dam, Moraine View State Park, Midland City, Rowell and
Hallsville.
This includes Interstate 74 between mile markers 144 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4044 8870 4022 8863 4014 8869 4010 8869
4010 8874 4008 8875 4004 8911 4005 8914
4028 8915
TIME...MOT...LOC 1727Z 246DEG 44KT 4017 8910
HAIL...<.75IN
WIND...60MPH
$$
372 follow-up statements
785
WWUS53 KILX 061747
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1247 PM CDT SAT OCT 6 2018
ILC039-113-061800-
/O.CON.KILX.SV.W.0142.000000T0000Z-181006T1800Z/
De Witt-McLean-
1247 PM CDT SAT OCT 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EASTERN DE WITT AND SOUTH CENTRAL MCLEAN COUNTIES...
At 1247 PM CDT, a severe thunderstorm was located near Le Roy, or 11
miles northeast of Clinton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Le Roy, Farmer City, Weldon, De Witt, Lane, Clinton Lake Dam and
Moraine View State Park.
This includes Interstate 74 between mile markers 146 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4044 8870 4022 8863 4014 8869 4010 8869
4010 8874 4008 8875 4010 8886 4030 8896
TIME...MOT...LOC 1747Z 246DEG 44KT 4027 8880
HAIL...<.75IN
WIND...60MPH
$$
37521
WWUS53 KILX 061801
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
101 PM CDT SAT OCT 6 2018
ILC039-113-061811-
/O.EXP.KILX.SV.W.0142.000000T0000Z-181006T1800Z/
De Witt-McLean-
101 PM CDT SAT OCT 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE WITT AND SOUTH
CENTRAL MCLEAN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4044 8870 4022 8863 4014 8869 4010 8869
4010 8874 4008 8875 4010 8886 4030 8896
TIME...MOT...LOC 1801Z 246DEG 44KT 4033 8862
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 10:56 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 6, 10:56 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1056 AM CDT Sat Oct 6 2018 .UPDATE... Issued at 1056 AM CDT Sat Oct 6 2018 15z/10am surface map shows cold front along the Illinois River. Warm/summer-like airmass prevails ahead of the front, with temperatures in the upper 70s and lower 80s. Meanwhile, much cooler conditions have spilled into the far W/NW KILX CWA where readings have dropped into the upper 50s at Galesburg. Regional radar mosaic shows scattered convection within the warm sector, generally along/north of the I-74 corridor. This activity will lift northeastward and exit the CWA over the next couple of hours. Further west, a solid line of showers with a few embedded thunderstorms is developing along/west of the front. This particular convection will track E/NE and reach the I-55 by midday. There is a chance that some of the storms along the leading edge of this line could become strong to severe later this afternoon...particularly along/east of a Bloomington to Springfield line. Have adjusted PoPs to go with likely to categorical everywhere north of the I-70 corridor...with dry weather persisting further southeast. High temperatures will range from the middle 60s northwest of the Illinois River...to near 90 degrees far southeast around Lawrenceville. && .SHORT TERM...(Today and tonight) ISSUED AT 304 AM CDT Sat Oct 6 2018 A swath of precipitation from Texas to Michigan this morning on radar more or less delineates the southwesterly flow between a stubborn 500mb ridge over the southeastern CONUS...and a trough over the western half of the country. This predominantly south/southwesterly flow is keeping warm temperatures in the region well into October, as well as providing an efficient moisture transport into the Midwest. A weak frontal boundary remains in the region, and continues to drive the forecast through the weekend. In the short term, the front has drifted into the northern half of the state. However, a wave will lift through the region today, pushing the boundary back down to the south. As the front proceeds southward, another round of showers and thunderstorms will settle into Central IL as well. How far south they actually get while pushing into that southeastern ridge, however, remains somewhat unknown. So far, the pops for today and tonight are mainly along and north of Interstate 70. SPC convective outlook has also put in marginal risk for the northeastern portions of ILX, with that wave moving through during peak heating/instability. That boundary, reinforced by cool outflow from convection to the north today, will drift through Central IL, setting up a tight temperature gradient for today. Highs will range from the upper 60s in Galesburg...to the upper 80s in Lawrenceville. .LONG TERM...(Sunday through Friday) ISSUED AT 304 AM CDT Sat Oct 6 2018 This pattern sets up through the weekend and into Monday, keeping a rather wet forecast in place north of I-70. That southeastern ridge continues to grow, and the flow over the center of the country becomes more southerly, pivoting around as the pattern amplifies. Monday night, the pops dry out, only to develop warm advection precip ahead of the next low. The next storm system ejects out of southern CO, associated with that deep troughing over the western half of the CONUS. Both the GFS and ECMWF develop a deep surface low, with only the GFS showing a neg tilt of any consequence at this point. However, that brings back another front through the region, and a good chance for showers and thunderstorms Wed into Wed night. Timing of the system for Wednesday will be interesting as temps in the mid 80s on Tuesday, and still to a certain extent in the southern half of the state on Wed... should produce at least a conditional shot at some stronger thunderstorms. That being said, even with instability available, the better shear will be shunted off to the north, given current tracks. Altogether too soon to make that call. Temperatures through the forecast are largely above normal, with a caveat for areas north of Peoria more or less. Those northern areas will see some cooler temps behind the frontal boundary. Also, the stronger mid week storm system will usher in cooler temperatures to wrap up the work week slightly below normal. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 534 AM CDT Sat Oct 6 2018 A slow moving frontal boundary draped across Central Illinois this morning will continue the showers and thunderstorms periodically throughout the day. The vcts is valid for most of the day in most locations during this active weather pattern. Storms are firing on both sides of the boundary this morning. More stratiform to the northwest, and more cellular with the new development over the area. The front will also have a wind shift, with northerly winds to the north, south/southwesterly on the other side. Cigs mostly VFR at the moment, with MVFR and dropping as the front settles into the center portion of the state. Once the front settles southeast into the I-55 corridor by late morning or early afternoon, the MVFR/IFR cigs will edge southeast into PIA and BMI, and the over the remainder of the TAF sites by late in the day. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...HJS LONG TERM...HJS AVIATION...HJS/Smith
Hazardous weather outlook, Oct 6, 11:54 AM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1154 AM CDT Sat Oct 6 2018 ILZ027>030-036-040-071100- Fulton-Knox-Marshall-Peoria-Schuyler-Stark- 1154 AM CDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are likely today and tonight. The potential of severe storms is low. However, locally heavy rainfall could produce flash flooding of roads in low lying areas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Periodic chances for thunderstorms will continue from Sunday through Wednesday night. Locally heavy rainfall could produce some flash flooding of roads in low lying and poor drainage areas on Sunday. The potential for severe storms appears low through Tuesday, however it is too early to determine the potential for severe thunderstorms Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ031-037-038-041>057-061>063-066-071100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Effingham-Logan-Macon-Mason-McLean-Menard-Morgan-Moultrie- Piatt-Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford- 1154 AM CDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are likely today and tonight. Some of the storms may reach severe levels, this afternoon into early evening, producing 60 mph winds. Locally heavy rainfall is also possible, which could produce flash flooding of roads in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Periodic chances for thunderstorms will continue from Sunday through Tuesday, and again Wednesday and Wednesday night. The potential for severe storms appears low through Tuesday, however, it is too early to determine the potential for severe thunderstorms Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 8 pm today. ILZ067-068-071>073-071100- Clay-Crawford-Jasper-Lawrence-Richland- 1154 AM CDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible today and tonight. There is a marginal risk of severe thunderstorms this afternoon into early evening, producing 60 mph winds. Locally heavy rainfall is also possible, which could produce flash flooding of roads in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Periodic chances for thunderstorms are forecast for Tuesday and Wednesday through Thursday. The potential for severe storms appears low for Tuesday, however it is too early to determine the potential for severe thunderstorms Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 8 pm today. 37
In the hours before
Local storm report, Oct 6, 9:01 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
901 AM CDT SAT OCT 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CANTON 40.56N 90.04W
10/06/2018 M1.30 INCH FULTON IL CO-OP OBSERVER
24-HOUR TOTAL
&&
EJLLocal storm report, Oct 6, 9:48 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT SAT OCT 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MORTON 40.61N 89.47W
10/06/2018 M1.02 INCH TAZEWELL IL CO-OP OBSERVER
24-HOUR TOTAL
&&
EJLSpecial weather statement, Oct 6, 11:09 AM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Lincoln IL 1109 AM CDT SAT OCT 6 2018 ILZ029-031-036-037-041-061645- Tazewell-Peoria-Mason-Woodford-Fulton- 1109 AM CDT SAT OCT 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD... NORTHEASTERN FULTON...CENTRAL TAZEWELL...NORTHERN MASON AND CENTRAL PEORIA COUNTIES UNTIL 1145 AM CDT... At 1108 AM CDT, Doppler radar was tracking a strong thunderstorm near Glasford, or near Canton, moving northeast at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Peoria, Pekin, Canton, East Peoria, Morton, Washington, Bartonville, Creve Coeur, West Peoria, Germantown Hills, Marquette Heights, Tremont, Bellevue, Manito, Dunlap, Hanna City, South Pekin, Glasford, Trivoli and Spring Bay. This includes the following highways... Interstate 155 between mile markers 25 and 31. Interstate 474 between mile markers 0 and 14. Interstate 74 between mile markers 80 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4037 8993 4059 9008 4092 8960 4057 8932 TIME...MOT...LOC 1608Z 237DEG 41KT 4053 8992 37
Special weather statement, Oct 6, 12:06 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Lincoln IL 1206 PM CDT SAT OCT 6 2018 ILZ037-038-041>043-061730- Logan-Tazewell-Mason-McLean-De Witt- 1206 PM CDT SAT OCT 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHWESTERN DE WITT...SOUTHEASTERN TAZEWELL...SOUTHWESTERN MCLEAN AND SOUTHEASTERN MASON COUNTIES UNTIL 1230 PM CDT... At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm near Middletown, or near Lincoln, moving northeast at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lincoln, Heyworth, Atlanta, McLean, Waynesville, Armington, Hartsburg, Beason, New Holland, Lawndale, Broadwell and Shirley. This includes the following highways... Interstate 155 between mile markers 0 and 8. Interstate 55 between mile markers 116 and 153. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4002 8951 4017 8964 4048 8911 4025 8892 TIME...MOT...LOC 1705Z 237DEG 40KT 4014 8949 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 11:09 AM CDT | Special Weather Statement | ILX | Peoria, Tazewell | 36 min |
| Oct 6, 12:06 PM CDT | Special Weather Statement | ILX | Logan | 24 min |
| Oct 6, 12:54 PM CDT | Special Weather Statement | ILX | Champaign, DeWitt, McLean, Macon, Piatt, Vermilion | 51 min |
| Oct 6, 1:27 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 48 min |
| Oct 6, 1:51 PM CDT | Special Weather Statement | ILX | Vermilion | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.